Remitting-Relapsing Carbamazepine Overdosage Mimicking Vertebrobasilar Transient Ischemic Attacks

Gabriella Silvestri, Enzo Ricci, Maria Laura Ester Bianchi, Marcella Masciullo

Risultato della ricerca: Contributo in rivistaArticolo in rivistapeer review

Abstract

The objective of this article is to describe an atypical, remitting-relapsing presentation of carbamazepine toxicity due to its interaction with nebivolol. The method we use is a case report of an elderly epileptic patient in treatment with antiepileptic drugs (AEDs) and antihypertensive drugs, manifesting transient neurological symptoms in association with high blood pressure values. The case report is of a 72-year-old male by forty years of age had tonic-clonic seizures related to the presence of a cerebral arteriovenous malformation. Seizures had been successfully controlled for many years by the same dosage of carbamazepine and lamotrigine, and recently total serum carbamazepine levels resulted within the “therapeutic range.” He had also a history of controlled essential hypertension, but lately he manifested a scarce control of his blood pressure values. Few days after a modification of his antihypertensive therapy, the patient had two transient episodes of dysarthria, ataxia, and dizziness. At the emergency department, his blood pressure values were 190/110 mmHg, ECG and routine blood tests were normal, and a brain CT did not show acute lesions; about two hours later, his neurological examination was normal. Morning fasting carbamazepine serum levels were “normal” too; therefore, his symptoms were initially interpreted as vertebrobasilar transient ischemic attacks. However, the recurrence of similar episodes despite the normalization of his blood pressure suggested a carbamazepine intoxication. Indeed, its dosage resulted too high just in occasion of one of his attacks. A moderate reduction of carbamazepine was followed by cessation of toxicity. This case reminds us to be aware of adverse consequences of other drugs in patients assuming carbamazepine: in this case, its toxicity was consequential to a likely metabolic interaction with nebivolol.
Lingua originaleEnglish
pagine (da-a)N/A-N/A
Numero di pagine4
RivistaINTERNATIONAL JOURNAL OF CASE REPORTS IN MEDICINE
Volume2013
DOI
Stato di pubblicazionePubblicato - 2013

Keywords

  • carbamazepine
  • transient ischaemic attack

Fingerprint

Entra nei temi di ricerca di 'Remitting-Relapsing Carbamazepine Overdosage Mimicking Vertebrobasilar Transient Ischemic Attacks'. Insieme formano una fingerprint unica.

Cita questo